Scaling of conformal blocks and generalized theta functions over \(\overline{\mathcal {M}}_{g,n}\)


By way of intersection theory on \(\overline{\mathcal {M}}_{g,n}\), we show that geometric interpretations for conformal blocks, as sections of ample line bundles over projective varieties, do not have to hold at points on the boundary. We show such a translation would imply certain recursion relations for first Chern classes of these bundles. While recursions can fail, geometric interpretations are shown to hold under certain conditions.

This is a preview of subscription content, access via your institution.


  1. 1.

    One can write down a more general sequence for the scrolls \((S(a_1,\ldots ,a_d)=\mathbb {P}(\mathcal {E}), \mathcal {O}(1))\), discussed in Sect. 6.4.


  1. 1.

    Alexeev, V., Gibney, A., Swinarski, D.: Higher-level \({\mathfrak{sl}} _2\) conformal blocks divisors on \(\overline{M}_{0, n}\). Proc. Edinb. Math. Soc. (2) 57(1), 7–30 (2014). doi:10.1017/S0013091513000941

    MathSciNet  MATH  Article  Google Scholar 

  2. 2.

    Baldoni, V., Boysal, A., Vergne, M.: Multiple Bernoulli series and volumes of moduli spaces of flat bundles over surfaces. J. Symb. Comput. 68(Part 2), 27–60 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    Beauville, A.: Conformal blocks, fusion rules and the Verlinde formula. In: Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993), Israel Mathematical Conference Proceedings, 9, Bar-Ilan University, Ramat Gan, pp. 75–96 (1996)

  4. 4.

    Beauville, A., Laszlo, Y.: Conformal blocks and generalized theta functions. Commun. Math. Phys. 164(2), 385–419 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5.

    Belkale, P.: Quantum generalization of the Horn conjecture. J. Am. Math. Soc. 21(2), 365–408 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    Belkale, P.: Geometric proof of a conjecture of Fulton. Adv. Math. 216(1), 346–357 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  7. 7.

    Belkale, P., Gibney, A., Mukhopadhyay, S.: Nonvanishing of conformal blocks divisors. Transformation Groups (2015). arXiv:1410.2459 [math.AG]

  8. 8.

    Belkale, P., Gibney, A., Mukhopadhyay, S.: Vanishing and identities of conformal blocks divisors. Algebr. Geom. 2(1), 62–90 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  9. 9.

    Belkale, P., Kumar, S.: The multiplicative eigenvalue problem and deformed quantum cohomology (2013). arXiv:1310.3191 [math.AG]

  10. 10.

    Bertini, E.: Introduzione alla geometria proiettiva degli iperspazi. Enrico Spoerri, Pisa (1907)

    Google Scholar 

  11. 11.

    Beltrametti, M.C., Sommese, A.J.: The Adjunction Theory of Complex Projective Varieties, de Gruyter Expositions in Mathematics, vol. 16. Walter de Gruyter & Co., Berlin (1995)

    Google Scholar 

  12. 12.

    Bertram, A.: Generalized SU(2) theta functions. Invent. Math. 113(2), 351–372 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  13. 13.

    Bolognesi, M., Giansiracusa, N.: Factorization of point configurations, cyclic covers, and conformal blocks. J. Eur. Math. Soc. (JEMS) 17(10), 2453–2471 (2015)

    MathSciNet  MATH  Article  Google Scholar 

  14. 14.

    Coble, A.B.: The quartic curve as related to conics. Trans. Am. Math. Soc. 4(1), 65–85 (1903)

    MathSciNet  MATH  Article  Google Scholar 

  15. 15.

    Daskalopoulos, G., Wentworth, R.: Local degeneration of the moduli space of vector bundles and factorization of rank two theta functions. I. Math. Ann. 297(3), 417–466 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  16. 16.

    Del Pezzo, P.: Sulle superficie di ordine n immerse nello spazio di n + 1 dimensioni. Rend. della R. delle Scienze Fis. e Mat. di Napoli 24, 212–216 (1885)

  17. 17.

    Desale, U.V., Ramanan, S.: Classification of vector bundles of rank 2 on hyperelliptic curves. Invent. Math. 38(2), 161–185 (1976/1977)

  18. 18.

    Eisenbud, D.: The Geometry of Syzygies, Graduate Texts in Mathematics. A Second Course in Commutative Algebra and Algebraic Geometry, vol. 229. Springer, New York (2005)

    Google Scholar 

  19. 19.

    Eisenbud, D., Goto, S.: Linear free resolutions and minimal multiplicity. J. Algebra 88(1), 89–133 (1984)

    MathSciNet  MATH  Article  Google Scholar 

  20. 20.

    Eisenbud, D., Harris, J.: On varieties of minimal degree (a centennial account), Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985). In: Proceeding of Symposia in Pure Mathematics, vol. 46, pp. 3–13. American Mathematical Society, Providence (1987)

  21. 21.

    Fakhruddin, N.: Chern classes of conformal blocks. In: Compact Moduli Spaces and Vector Bundles, Contemporary Mathematics, vol. 564, pp. 145–176. American Mathematical Society, Providence (2012)

  22. 22.

    Faltings, G.: A proof for the Verlinde formula. J. Algebraic Geom. 3(2), 347–374 (1994)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Faltings, G.: Moduli-stacks for bundles on semistable curves. Math. Ann. 304(3), 489–515 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Fedorchuk, M.: Cyclic covering morphisms on \(\overline{M}_{0,n}\) (2011). arXiv:1105.0655

  25. 25.

    Fuchs, J., Schweigert, C.: The action of outer automorphisms on bundles of chiral blocks. Commun. Math. Phys. 206(3), 691–736 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26.

    Fujita, T.: Classification Theories of Polarized Varieties. London Mathematical Society Lecture Note Series, vol. 155. Cambridge University Press, Cambridge (1990)

    Google Scholar 

  27. 27.

    Giansiracusa, N.: Conformal blocks and rational normal curves. J. Algebraic Geom. 22(4), 773–793 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  28. 28.

    Giansiracusa, N., Gibney, A.: The cone of type A, level 1 conformal block divisors. Adv. Math. 231, 798–814 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Gibney, A., Jensen, D., Moon, H.-B., Swinarski, D.: Veronese quotient models of \(\overline{{{\rm M}}}_{0, n}\) and conformal blocks. Mich. Math. J. 62(4), 721–751 (2013)

    MathSciNet  MATH  Article  Google Scholar 

  30. 30.

    Goren, R.: Characterization and algebraic deformations of projective space. J. Math. Kyoto Univ. 8, 41–47 (1968)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Grayson, D.R., Stillman, M.E.: Macaulay2: a software system for research in algebraic geometry. Version 1.6 (2014).

  32. 32.

    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Pure and Applied Mathematics. Wiley, New York (1978)

    Google Scholar 

  33. 33.

    Harris, J.: A bound on the geometric genus of projective varieties. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8(1), 35–68 (1981)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Hobson, N.: Quantum Kostka and the rank one problem for \(\mathfrak{s}l_{2m}\) (2015). arXiv:1508.06952 [math.AG]

  35. 35.

    Kausz, I.: A canonical decomposition of generalized theta functions on the moduli stack of Gieseker vector bundles. J. Algebraic Geom. 14(3), 439–480 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  36. 36.

    Kazanova, A.: On \(S_n\)-invariant conformal blocks vector bundles of rank one on \(\overline{M}_{0, n}\). Manuscr. Math. 149(1–2), 107–115 (2016)

    MathSciNet  MATH  Article  Google Scholar 

  37. 37.

    Kouvidakis, A., Pantev, T.: The automorphism group of the moduli space of semistable vector bundles. Math. Ann. 302(2), 225–268 (1995)

    MathSciNet  MATH  Article  Google Scholar 

  38. 38.

    Kumar, S., Narasimhan, M.S., Ramanathan, A.: Infinite Grassmannians and moduli spaces of \(G\)-bundles. Math. Ann. 300(1), 41–75 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  39. 39.

    Krashen, D.: CBRestrictor: a Macaulay2 script for computing ranks of vector bundles of conformal blocks on moduli of higher genus curves (2015).

  40. 40.

    Laszlo, Y., Sorger, C.: The line bundles on the moduli of parabolic \(G\)-bundles over curves and their sections. Ann. Sci. École Norm. Sup. (4) 30(4), 499–525 (1997)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Manon, C.: The Algebra of Conformal Blocks (2009). arXiv:0910.0577

  42. 42.

    Marian, A., Oprea, D., Pandharipande, R.: The first Chern class of the Verlinde bundles. In: String-Math 2012: Proceedings of Symposia Pure Mathematics vol. 90, pp. 87–111. American Mathematical Society, Providence (2015)

  43. 43.

    Mumford, D.: Towards an enumerative geometry of the moduli space of curves, Arithmetic and geometry, vol. II, Progress in Mathematics, vol. 36, pp. 271–328. Birkhäuser, Boston (1983)

  44. 44.

    Nagata, M.: On rational surfaces. I. Irreducible curves of arithmetic genus \(0\) or \(1\). Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 32, 351–370 (1960)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Nagel, U.: Minimal free resolutions of projective subschemes of small degree. In: Syzygies and Hilbert functions, Lecture Notes Pure Applied Mathematics, vol. 254, pp. 209–232. Chapman & Hall/CRC, Boca Raton (2007)

  46. 46.

    Narasimhan, M.S., Ramadas, T.R.: Factorisation of generalised theta functions. I. Invent. Math. 114(3), 565–623 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  47. 47.

    Narasimhan, M.S., Ramanan, S.: Moduli of vector bundles on a compact Riemann surface. Ann. Math. (2) 89, 14–51 (1969)

    MathSciNet  MATH  Article  Google Scholar 

  48. 48.

    Narasimhan, M.S., Ramanan, S.: \(2\theta \)-linear systems on abelian varieties. In: Vector Bundles on Algebraic Varieties (Bombay, 1984), pp. 415–427 (1987)

  49. 49.

    Nguyenn, Q.M.: Vector bundles, dualities and classical geometry on a curve of genus two. Int. J. Math. 18(5), 535–558 (2007)

    MathSciNet  Article  Google Scholar 

  50. 50.

    Ortega, A.: On the moduli space of rank 3 vector bundles on a genus 2 curve and the Coble cubic. J. Algebraic Geom. 14(2), 327–356 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  51. 51.

    Pauly, C.: Espaces de modules de fibrés paraboliques et blocs conformes. Duke Math. J. 84(1), 217–235 (1996). (French)

    MathSciNet  Article  Google Scholar 

  52. 52.

    Ramadas, T.R.: Factorisation of generalised theta functions. II. The Verlinde formula. Topology 35(3), 641–654 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  53. 53.

    Schenck, H., Stillman, M.: SchurRings: a Macaulay2 package make computations in the representation ring of GL(n) possible (2007), Version 0.2.

  54. 54.

    Sorger, C., La formule de Verlinde, Astérisque (1996), no. 237, Exp. No. 794, 3, vol. 1994/1995, pp. 87–114. Séminaire Bourbaki

  55. 55.

    Sun, X.: Degeneration of moduli spaces and generalized theta functions. J. Algebraic Geom. 9(3), 459–527 (2000)

    MathSciNet  MATH  Google Scholar 

  56. 56.

    Sun, X.: Factorization of generalized theta functions in the reducible case. Ark. Mat. 41(1), 165–202 (2003)

    MathSciNet  Article  Google Scholar 

  57. 57.

    Swinarski, D.: \(\mathfrak{sl}_{2}\) conformal block divisors and the nef cone of \(\overline{\cal M}_{0,n}\) (2009). arXiv:1107.5331

  58. 58.

    Swinarski, D.: ConformalBlocks: a Macaulay2 package for computing conformal block divisors (2010), Version 1.1.

  59. 59.

    Teleman, C.: Borel–Weil–Bott theory on the moduli stack of \(G\)-bundles over a curve. Invent. Math. 134(1), 1–57 (1998)

    MathSciNet  MATH  Article  Google Scholar 

  60. 60.

    Teleman, C.: The quantization conjecture revisited. Ann. Math. (2) 152(1), 1–43 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  61. 61.

    Thaddeus, M.: Stable pairs, linear systems and the Verlinde formula. Invent. Math. 117(2), 317–353 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  62. 62.

    Tsuchiya, A., Ueno, K., Yamada, Y.: Conformal Field Theory on Universal Family of Stable Curves with Gauge Symmetries. Integrable Systems in Quantum Field Theory and Statistical Mechanics. Advanced Studies in Pure Mathematics, vol. 19, pp. 459–566. Academic Press, Boston (1989)

    Google Scholar 

  63. 63.

    Witten, E.: On quantum gauge theories in two dimensions. Commun. Math. Phys. 141(1), 153–209 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  64. 64.

    Witten, E.: The Verlinde algebra and the cohomology of the Grassmannian, Geometry, topology, & physics, pp. 357–422 (1995)

  65. 65.

    Xambó, S.: On projective varieties of minimal degree. Collect. Math. 32(2), 149–163 (1981)

    MathSciNet  MATH  Google Scholar 

  66. 66.

    Zagier, D.: On the cohomology of moduli spaces of rank two vector bundles over curves. In: The moduli space of curves (Texel Island, 1994) Progress Mathematical, vol. 129, pp. 533–563. Birkhäuser, Boston (1995)

Download references


P.B. was supported on NSF Grant DMS-0901249, and A.G. on DMS-1201268 and in part by DMS-1344994 (RTG in Algebra, Algebraic Geometry, and Number Theory, at UGA). We thank the anonymous referee for their time and thoughtful feedback.

Author information



Corresponding author

Correspondence to Angela Gibney.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Belkale, P., Gibney, A. & Kazanova, A. Scaling of conformal blocks and generalized theta functions over \(\overline{\mathcal {M}}_{g,n}\) . Math. Z. 284, 961–987 (2016).

Download citation


  • Conformal Blocks
  • Generalized Theta Functions
  • Chern Class
  • Ample Canonical Line Bundle
  • Projective Variety